Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 27, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Mar 16, 2009, 6:11 PM AKDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2009, 6:11 PM AKDT (02:11 UTC)
- Expired
- Mar 16, 2009, 10:08 PM AKDT
- In force
- 4 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 170211 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 611 PM AKDT MON MAR 16 2009 .A LOW PRESSURE COMPLEX IN THE GULF IS BRINGING AREAS OF SNOW AND MODERATE TO STRONG WINDS TO AREAS ALONG THE NORTHERN GULF COAST. THE LOW COMPLEX WILL WEAKEN SOME TONIGHT ALLOWING THE WINDS TO DIMINISH. AKZ125-170800- /X.NEW.PAFC.BZ.W.0027.090317T0211Z-090317T0800Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 611 PM AKDT MON MAR 16 2009 ...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT AKDT TONIGHT FROM TURNAGAIN PASS TO SEWARD... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT AKDT TONIGHT. STRONG NORTHERLY WINDS OF 25 TO 40 MPH ROM TURNAGAIN PASS TO SEWARD IN COMBINATION WITH MODERATE SNOW HAS REDUCED VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THIS EVENING. THESE CONDITIONS ARE EXPECTED TO CONTINUE UNTIL MIDNIGHT WHEN WINDS WILL BEGIN TO DIMINISH ALLOWING VISIBILITIES TO IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
1 follow-up statement
000 WWAK41 PAFC 170608 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1008 PM AKDT MON MAR 16 2009 AKZ125-170715- /X.CAN.PAFC.BZ.W.0027.000000T0000Z-090317T0800Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 1008 PM AKDT MON MAR 16 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. WINDS HAVE DECREASED AND THE HEAVY BAND OF SNOWFALL HAS MOVED AWAY FROM THE AREA. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 16, 4:00 PM AKDT, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 16, 4:00 PM AKDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 PM AKDT MON MAR 16 2009
.MODEL DISCUSSION...MODEL ARE DOING WELL WITH THE OVERALL PATTERN
WHICH WILL NOT BE CHANGING FOR MUCH OF THE WEEK. THIS PATTERN IS A
SITUATION WHERE DETAILS WILL DOMINATE THE WEATHER IN THE GULF OF
ALASKA AREA. THE GFS IS LOOKING GOOD IN THE WESTERN AREAS WITH A
SLIGHT PREFERENCE FOR THE NAM IN THE EAST DUE TO THE SMALL SCALE
FEATURES.
.ANALYSIS AND UPPER LEVELS...AN UPPER LEVEL RIDGE EXTENDS OVER THE
CENTRAL BERING SEA AND INTO EASTERN RUSSIA. A COLD UPPER LEVEL TROUGH
IS EXTENDING OVER THE MAINLAND PART OF THE STATE INTO THE GULF OF
ALASKA. THE COMBINATION IS GIVING GOOD UPPER LEVEL SUPPORT FOR WINDS
OVER SOUTHWEST ALASKA AND THE ALASKA PENINSULA. THE SURFACE HIGH JUST
NORTHWEST OF BARROW WITH A COMPLEX LOW IN THE GULF IS CREATING A
STRONG PRESSURE GRADIENT OVER THE STATE. THE DETAILS OF THIS COMPLEX
LOW WILL DETERMINE THE WEATHER IN AREAS ALONG AND NEAR THE GULF FOR
MOST OF THE WEEK.
.SHORT TERM FORECAST...FOR AN OVERALL PATTERN THAT WILL NOT CHANGE
MUCH THERE CAN BE LARGE CHANGES IN THE WEATHER IN A SHORT AMOUNT OF
TIME AS A SMALL LOW SPINS UP IN THE LOW COMPLEX AND BRINGS MODERATE
SNOWFALL OVER AN AREA AND THEN CLEARS OUT AGAIN SHORTLY. THESE ARE
THE DETAILS THAT WILL NEED TO BE WATCHED CLOSELY OVER THE NEXT FEW
DAYS.
STRONG WINDS IN THE EASTERN BERING SEA AND ACROSS THE ALASKA
PENINSULA WILL PERSIST FOR THE NEXT FEW DAYS.
STRONG OFFSHORE WINDS WILL PERSIST ALONG THE NORTH GULF COAST AS
WELL. AREAS OF BLOWING SNOW WILL ALSO BE PREVALENT IN THESE AREAS
INTO TUESDAY.
.LONG TERM FORECAST...THE UPPER LEVEL LONG WAVE PATTERN DOES NOT
CHANGE MUCH UNTIL THE WEEKEND WHICH WILL KEEP THINGS ON THE COLDER
SIDE THROUGH LATE IN THE WEEK.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALE 120 130 150 155 160 165 180
HEAVY FREEZING SPRAY 121 130 132 138 140 141 150 155 160 165
179 180 185
FIRE WEATHER...NONE
MAR 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 4:00 PM AKDT | Gale Warning | AFC | 12 hr | |
| Mar 16, 4:00 PM AKDT | Heavy Freezing Spray Warning | AFC | 24 hr | |
| Mar 16, 4:00 PM AKDT | Heavy Freezing Spray Warning | AFC | 24 hr | |
| Mar 16, 8:31 PM AKDT | Blizzard Warning | AFC | 13 hr | |
| Mar 17, 4:00 AM AKDT | Brisk Wind Advisory | AFC | 5 days | |
| Mar 17, 4:00 AM AKDT | Gale Warning | AFC | 12 hr | |
| Mar 17, 4:00 AM AKDT | Gale Warning | AFC | 12 hr | |
| Mar 17, 4:00 AM AKDT | Small Craft Advisory | AFC | 12 hr | |
| Mar 17, 4:00 AM AKDT | Small Craft Advisory | AFC | 24 hr | |
| Mar 17, 4:00 AM AKDT | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Mar 17, 4:00 AM AKDT | Heavy Freezing Spray Warning | AFC | 12 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.